Missouri, 2002Flood in Missouri, April 28 to 30, 2002
April 28 to 30, 2002 · NWS LSX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 3:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 28, 3:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 AM CDT SUN APR 28 2002
SFC BNDRY CLRD FAR SE ZNS ARND 07Z...WITH MUCH DRIER AND MORE STBL
AIR FILTERING INTO AREA IN ITS WAKE. COLD AIR SC MUCH FURTHER S
THAN WAS ANTICIPATED BY THIS TIME...WHICH ALSO IMPLIES THAT THE
COLDER AIR IS ALSO MUCH FURTHER S. THIS CERTAINLY GIVES CREDENCE TO
00Z RUNS WHICH FCSTG 85H TEMPS 3-6 DEGREES LWR THAN ON SAT MRNGS 00Z
GUID.
BLV THAT COLDER AIR AND LOTS OF CLDS WL REALLY CAUSE TEMPS TO
STRUGGLE TO WRM TDA. ALTHO E AND S ZNS ARE STILL QUITE MILD
ATTM...ERY MRNG CAA SHUD DROP THEM INTO THE 50S BY DAYBREAK...WITH
THE ARRIVAL OF THE CLDS THEN LIMITING THE WRMUP DURG THE AFTN.
ALTHO LT APRIL SUNSHINE SHUD TRY TO BRK UP THE EDGES OF THE
EXTENSIVE POST SYSTEM CLD DECK...SHUD ALSO SEE QUITE A BIT OF CU
FORM DUE TO WET GROUND...COLD AIR ALFT...AND CYC CRCLN.
FWC MOS HS BEEN VERY MILD FOR TDA UNTIL THE NEW 00Z PKG CAME
OUT...AND THEY HV NOW DROPPED SM 10 TO 15 DEGREES AND ARE IN FAIRLY
GD AGREEMENT WITH THE MAV NUMBERS...THAT HV BEEN CONSISTENTLY COOL
FOR TDA. SAT AFTN DAY SHIFT CORRECTLY ADJ TEMPS IN GOING FCST
DOWNWARD FOR TDA...AND WL KNOCK OFF ANOTHER CAT OR SO ON NEW PKG.
COOL WX SHUD CONT TNGT...AS SFC RDG DRIFTS INTO AREA.
BIGGEST QUESTION IN SHTTRM IS HOW TO HNDL WX TRENDS HDG INTO THE NEW
WORK WEEK. AVN RUN ON SAT AMPLIFIED TROFG OVR N CNTRL U.S. MORE
THAT PREV RUNS...AND 00Z AVN OUTPUT CONTS THIS TREND. IN ADV OF
TROF...RATHER WK SCNDRY CDFNT IS FCST TO DROP INTO AREA DURG THE DAY
ON MON. BOTH THE ETA AND AVN MDLS HINT THAT THERE WL BE JUST ENUF
SFC/LO LVL RETURN FLOW ON BACK SIDE OF SFC RDG TO TRNSPRT L50 DWPTS
INTO FA...ALG AND JUST AHD OF THIS FNT. THIS MODEST
INSTABILITY...ALONG WITH FAIRLY COOL MID LVL TEMPSAND SHTWV
ENERGY...SHUD BE JUST ENUF TO BRING A CHC OF TSRA TO AREA WITH
FROPA.
MID WEEK STILL LKS ACTIVE AS SHTWVS IN STG W FLOW WL BGN TO INTERACT
WITH INTENSIFYING AND QSNTRY FNTL ZN. IF 00Z AVN RUN IS CORRECT...
MOST FNTL LFT WL OCR IN THE VCNTY OF THE MO/AR BDR...WHICH WULD MAKE
THE PCPN HARD PRESSED TO REACH OUR N AREAS. HWVR...A SLGT NWD SHIFT
CULD EASILY...AND DRAMATICALLY...CHG THIS SCENARIO...SO WL CONT WITH
GOING FCSTS FOR WED AND THU WHICH HAS PCPN ACR ENTR CWFA.
.STL...NONE
TRUETT
In the hours before
Local storm report, Apr 28, 12:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM NEW BLOOMFIELD MO 1.00 INCH HAIL
04/27/02 CALLAWAY REPORTED BY STORM
SPOTTER.
0805 PM NEW BLOOMFIELD MO WIND DAMAGE
04/27/02 CALLAWAY TREES DOWNED. REPORTED
BY STORM SPOTTER.
0806 PM FULTON MO 0.75 INCH HAIL
04/27/02 CALLAWAY REPORTED BY AMATEUR RADIO
OPERATOR.
0809 PM 1S FULTON MO 1.75 INCH HAIL
04/27/02 CALLAWAY REPORTED BY CALLAWAY
COUNTY SHERIFFS
DEPARTMENT.
0832 PM 4W NEW FLORENCE MO 0.75 INCH HAIL
04/27/02 MONTGOMERY REPORTED BY MONTGOMERY
COUNTY SHERIFFS
DEPARTMENT.
0950 PM UNION MO WIND DAMAGE
04/27/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWNED. REPORTED BY
AMATEUR RADIO OPERATOR.
0950 PM 1S UNION MO WIND DAMAGE
04/27/02 FRANKLIN POWER LINES DOWNED.
REPORTED BY SEVERE
WEATHER SPOTTERS.
0955 PM PACIFIC MO WIND DAMAGE
04/27/02 FRANKLIN POWER LINES DOWNED.
REPORTED BY AMATEUR RADIO
OPERATOR.
1024 PM ASHLAND MO 70 MPH WIND GUST
04/27/02 BOONE REPORTED BY KCOU ASOS.
1040 PM 3S OFALLON IL WIND DAMAGE
04/27/02 ST. CLAIR NUMEROUS TREES AND POWER
LINES DOWNED ON WEST SIDE
OF SHILOH. 27 STRUCTURES
SUSTAINED VARYING DEGREES
OF DAMAGE. REPORTED BY
AMATEUR RADIO OPERATOR.
1042 PM MILLSTADT IL 0.75 INCH HAIL
04/27/02 ST. CLAIR REPORTED BY AMATEUR RADIO
OPERATOR.
1046 PM BELLEVILLE IL 70 MPH WIND GUST
04/27/02 ST. CLAIR 71 MPH WIND GUST REPORTED
AT SCOTT AFB.
1050 PM BELLEVILLE IL 1.00 INCH HAIL
04/27/02 ST. CLAIR REPORTED BY SEVERE
WEATHER SPOTTERS.
1110 PM 8S TROY MO 1.00 INCH HAIL
04/27/02 LINCOLN REPORTED BY SPOTTER FROM
LOCAL TELEVISION STATION.
1140 PM CHESTER IL WIND DAMAGE
04/27/02 RANDOLPH LARGE TREES LIMBS DOWNED
FROM CHESTER TO PERRY.
REPORTED BY RANDOLPH
COUNTY EMERGENCY
MANAGEMENT AGENCY.
1140 PM 2NE WOMAC MO TORNADO
04/27/02 STE GENEVIEVE TREES DOWNED. REPORTED BY
STE GENEVIEVE COUNTY
SHERIFFS DEPARTMENT.
1146 PM SALEM IL WIND DAMAGE
04/27/02 MARION NUMEROUS TREES AND POWER
LINES DOWNED. COUPLE
TREES FELL ON TOP OF
HOMES. REPORTED BY SEVERE
WEATHER SPOTTERS.Special weather statement, Apr 28, 1:00 AM CST, 4 hours before
ILZ060-064-065-069-070-074-079-MOZ084-085-099-280715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SUN APR 28 2002
...PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI HAVE
BEEN CLEARED FROM TORNADO WATCHES 161 AND 162...
THE THREAT FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA...
THEREFOR THE FOLLOWING COUNTIES IN SOUTHEASTERN MISSOURI HAVE BEEN
CLEARED FROM TORNADO WATCH 162: IRON...REYNOLDS...AND MADISON.
IN ADDITION...THE FOLLOWING COUNTIES IN ILLINOIS HAVE BEEN CLEARED
FROM TORNADO WATCH 161: RANDOLPH...WASHINGTON...CLINTON...BOND...
MONTGOMERY...FAYETTE...AND MARION.
CARNEY
Flood, Lewis
- When
- April 28, 5:00 AM CST to April 30, 11:59 PM CST
- Where
- Lewis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
Heavy rain during the last week of April caused the Mississippi River to flow over its banks. The flooding was minor but worsened and continued into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290079.